iCliniq logo

Ask a Doctor Online Now

HomeAnswersInternal Medicinehot flushesI have hot flushes and anxiety at 4 pm every day. Please help.

Why do I get anxiety and hot flushes at 4 PM everyday?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 21, 2017
Reviewed AtSeptember 8, 2023

Patient's Query

Hello doctor,

I recently was referred to a renal specialist for low sodium levels by my primary care physician. After a complete kidney workup, he said that they were functioning well. But, he changed my hypertension medicine from Lisinopril to Losartan and discontinued my diuretics. As a result, my sodium level came up to the normal range. During the two-month time frame, I felt that Losartan made me very anxious, and I noticed hot flushes, which I never experienced before. My blood pressure was fluctuating, but he refused to put me back on Lisinopril, which I had taken for nine years. At this week's follow-up visit, I told him about the flushes and my blood pressure. I also have a white coat syndrome and get very nervous when I go there, causing my face to go red. He then said I might have carcinoid syndrome and wants me to take a 24-hour urine test. I researched this for days, on the internet, and I have no other symptoms of this syndrome, except for the flushing and uncontrolled blood pressure, which I never had until he changed my medications. I want your opinion as I am very upset and scared that I may have this syndrome. I hear that those 24-hour tests are highly inaccurate and I do not want to go for a list of unnecessary tests based on this renal specialist's opinion. I would appreciate your thoughts on this, as I heard this is a very rare disease. I am now back on my old Lisinopril medications with 12.5 mg of Hydrochlorothiazide. I am feeling better in just four days. My 4 PM flush is disappearing slowly.

Answered by Dr. Sadaf Mustafa

Hello,

Welcome to icliniq.com. I am not sure why he was reluctant to put you back on Lisinopril when you had no real issues with it in the first place. Both Lisinopril and Losartan are sister medications but from two different groups that works pretty much in the same way. If your kidneys are tolerating it well and you do not have high potassium, then this combination of Lisinopril and Hydrochlorothiazide is a good choice for you. About your fear of having carcinoid syndrome, I will be able to help you better if you provide me with the following information: Are your complete blood count, liver function test, and kidney function test reports normal?Are you experiencing any diarrhea or abnormal rash? Did you ever notice this atypical flushing previously?

Patient's Query

Hello doctor,

Thank you for your reply. He told me that the Losartan was better for my kidneys and Hydrochlorothiazide was omitted initially to see if my sodium levels got higher and within five days it did. He then put me back on Hydrochlorothiazide 12 mg instead of my original 25 mg, after my blood pressure continued to elevate, but he would not change the Losartan until I told him that after two months I had enough of it. I have no diarrhea or abdominal pain, shortness of breath or rashes. I never had this type of hot flushing on my face until my medicine was changed. Also, my complete blood count is normal except for a fraction lower than in my previous test. All in all, he said my reports were pretty good. It is probably the first time he said that. I have a family history of high blood pressure and always had high cholesterol. I sometimes in the past, have had a slightly red face when agitated and thought my blood pressure might have been elevated, but I never before noticed a red hot flush that seemed to be timed around 4 PM. With no other symptoms, and normal kidney and liver function reports, do you think I should be worried? I am a bundle of nerves since he told me this. Since back on Lisinopril for four days, my daily flush seems to be reducing. Please let me know what you think. I always felt good walking three miles daily, but now I think my nerves got the best of me. I never had low sodium levels until I was put on the Hydrochlorothiazide.

Answered by Dr. Sadaf Mustafa

Hello,

Welcome back to icliniq.com. First of all Losartan and Lisinopril are alike as I mentioned earlier. So please do not worry. You have excellent renal cover. I am curious as to why you were getting the flushing exactly at 4 o'clock.Were you taking a new beverage, energy drink or the Losartan at the time? Also, when was your last menstrual period? Sometimes, the hot flushes take a very long time to go away, and different environmental agents may provoke it. It is not probable that you would suddenly develop carcinoid syndrome out of nowhere. But, the flushing is a concern and should be investigated further, if it is not settled. I understand that they are indeed fading away which is excellent news. However, if they are persistent, then they should be analyzed from a different perspective.

Patient's Query

Hello doctor,

Thank you for your thoughts. Yes, I do drink two cups of decaffeinated green tea usually at 3 o'clock. Yesterday I had water instead and experienced no flushing. My last menstrual period was about 12 years ago, and I had no accompanying flushing with it. I read that Losartan is known for causing a flushed face as a side effect. I am very light complexioned, and so all my life, I was prone to a reddened face but never hot and red like a reaction. The stress of a doctor's visit always affected my face though. Should I be overly concerned about this doctor's opinion? He only knows me for two months now and formed an opinion due to my face. What do you suggest? I am a nervous wreck over this, and he said it was extremely rare to get this syndrome. He saw only two such cases in his 33-year practice. He mentioned that it is not life-threatening. However, the internet tells a different story.

Answered by Dr. Sadaf Mustafa

Hello,

Welcome back to icliniq.com. I would ask you not to worry yet. I suggest the following measures:Monitor your symptoms when you are not taking the Losartan and the green tea. If the green tea has an excessive amount of sympathomimetic agents, it will increase you blood pressure causing facial flushing and anxiety. Give yourself a good four weeks to observe if your symptoms resolve by themselves. If it does, then nothing of concern, but if they persist or becomes worse, then I would suggest you see an endocrinologist. Carcinoid syndrome is one of the many differential diagnoses and should be only considered if all the others are ruled out.

Patient's Query

Thank you doctor,

I will make an appointment with my primary physician and hold off on the 24-hour urine test. I will also request to see an endocrinologist.

Answered by Dr. Sadaf Mustafa

Hello,

Welcome back to icliniq.com. That is great. Please do keep me posted. Take care.

Patient's Query

Hello doctor,

Thank you for replying. It has been about 15 days since I stopped taking Losartan and it seems like my flushing is taking its time leaving. However, I had it last night but not for four days before that. I feel as though I am in some kind of withdrawal from not taking this medicine. I feel very nervous and anxious. Is this possible with this medicine? I will see my primary physician tomorrow and want to meet him with some substantial information. I worked as a neurosurgery coder for 15 doctors in my area, for 15 years. So, I do have some medical knowledge, but I am not able to apply it when it comes to myself.

Answered by Dr. Sadaf Mustafa

Hello,

Welcome back to icliniq.com. It is so nice to hear from you after a while. I am glad you discontinued Losartan, I hope the blood pressure is under control, and you found a better alternative. Are you still taking the decaffeinated tea? If not, maybeit is the tea that is giving you the withdrawal symptoms, and not the medicine. As far as my experience with Losartan goes, I have not seen a withdrawal symptom with it yet. Having said that, yours could be a very rare instance. I hope all is well with you otherwise. Take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Sadaf Mustafa
Dr. Sadaf Mustafa

Internal Medicine

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy